Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 137, NWS Mobile, AL

May 6, 2022Baldwin County, Mobile County, Alabama; Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at May 6, 2022, 3:36 AM CDT for Baldwin County, Mobile County, Alabama; Escambia County, Florida. It was in force for 39 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2022, 3:36 AM CDT (08:36 UTC)
Expired
May 6, 2022, 4:15 AM CDT
In force
39 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 3:47 AM CDTTSTM WND DMG2 E Daphne, ALBROADCAST MEDIA REPORTS STRUCTURAL DAMAGE ON CORNER OF CAPITAL DRIVE AND RAND AVENUE. TIME ESTIMATED BY RADAR.
May 6, 3:47 AM CDTTORNADO2 E Daphne, ALA BRIEF EF1 TORNADO FIRST TOUCHED DOWN JUST NORTH OF COUNTY ROAD 64, WEST OF CAPITAL DRIVE. A HOME AT THIS LOCATION WAS DAMAGED BY AN DOWNED TREE. THE TORNADO THEN MOVED NORTHEAST AND SIGNIFICANTLY DAMAGED A LARGE METAL BUILDING AT THE INTERSECTION OF CAPITAL
May 6, 3:55 AM CDTTSTM WND DMGRobertsdale, ALBROADCAST MEDIA REPORTS TREES DOWN IN THE ROBERTSDALE, AL AREA. TIME ESTIMATED BY RADAR.
May 6, 4:00 AM CDTTSTM WND DMG2 Ne Loxley, ALWOODEN PORCH LIFTED AND THROWN ACROSS THE YARD IN THE LOXLEY AREA (VERY CLOSE TO THE UNIVERSITY OF SOUTH ALABAMA CHILI MESONET SITE). NEARBY CARPORT ALSO DAMAGED FROM THE WIND. PICTURES AND REPORTS VIA SOCIAL MEDIA.
May 6, 4:00 AM CDTTSTM WND GST 642 Ne Loxley, ALUNIVERSITY OF SOUTH ALABAMA CHILI MESONET MEASURED A 64 MPH THUNDERSTORM WIND GUST.
May 6, 4:20 AM CDTTSTM WND DMG2 Sw Oak Grove, FLLARGE TREES DOWN AT INTERSECTION OF HIGHWAY 97 AND N HIGHWAY 99 BLOCKING BOTH LANES OF HIGHWAY 99. TIME ESTIMATED BY RADAR.
May 6, 4:20 AM CDTTSTM WND DMG4 Ese Barrineau Park, FLTRAINED SPOTTER REPORTS PERSONAL WEATHER STATION MEASURED THUNDERSTORM WIND GUST OF 70MPH BETWEEN 04:05 AND 04:20 AM CDT. TIME REFINED BASED ON RADAR.
May 6, 4:20 AM CDTTSTM WND GST 704 Ese Barrineau Park, FLCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 ESE BARRINEAU PARK. TRAINED SPOTTER REPORTS PERSONAL WEATHER STATION MEASURED THUNDERSTORM WIND GUST OF 70MPH BETWEEN 04:05 AND 04:20 AM CDT. TIME REFINED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

598 
WUUS54 KMOB 060836
SVRMOB
ALC003-097-FLC033-060915-
/O.NEW.KMOB.SV.W.0137.220506T0836Z-220506T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
336 AM CDT Fri May 6 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Eastern Mobile County in southwestern Alabama...
  Baldwin County in southwestern Alabama...
  Western Escambia County in northwestern Florida...

* Until 415 AM CDT.

* At 335 AM CDT, severe thunderstorms were located along a line
  extending from Axis to 4 miles northeast of Downtown Mobile to 7
  miles east of Theodore to 3 miles south of Alabama Port, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Daphne, Fairhope, Gulf Shores, Bay Minette, Foley, Orange Beach,
  Spanish Fort, Robertsdale, Creola, Point Clear, Dauphin Island,
  Loxley, Lillian, Magnolia Springs, Stapleton, Bon Secour, Axis,
  Summerdale, Silverhill and Perdido Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3022 8813 3066 8801 3096 8805 3102 8762
      3100 8761 3100 8741 3080 8731 3023 8749
TIME...MOT...LOC 0835Z 260DEG 44KT 3091 8803 3072 8798 3052 8805 3031
8810

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
1 follow-up statement
338 
WWUS54 KMOB 060904
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
404 AM CDT Fri May 6 2022

ALC097-060914-
/O.CAN.KMOB.SV.W.0137.000000T0000Z-220506T0915Z/
Mobile AL-
404 AM CDT Fri May 6 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOBILE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3070 8782 3099 8781 3102 8762 3100 8761
      3100 8741 3080 8731 3023 8749 3022 8796
TIME...MOT...LOC 0904Z 260DEG 44KT 3097 8763 3078 8758 3058 8765 3037
8770

$$

ALC003-FLC033-060915-
/O.CON.KMOB.SV.W.0137.000000T0000Z-220506T0915Z/
Baldwin AL-Escambia FL-
404 AM CDT Fri May 6 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR BALDWIN AND WESTERN ESCAMBIA COUNTIES...

At 404 AM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Atmore to 13 miles east of
Stapleton to 4 miles northeast of Robertsdale to near Foley, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gulf Shores, Bay Minette, Foley, Orange Beach, Robertsdale, Loxley,
Lillian, Magnolia Springs, Stapleton, Bon Secour, Summerdale,
Silverhill, Perdido Beach, Elberta and Bratt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3070 8782 3099 8781 3102 8762 3100 8761
      3100 8741 3080 8731 3023 8749 3022 8796
TIME...MOT...LOC 0904Z 260DEG 44KT 3097 8763 3078 8758 3058 8765 3037
8770

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:55 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 5, 11:55 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1155 PM CDT Thu May 5 2022

.AVIATION...
06Z issuance...General VFR conditions across the forecast area
into the early morning hours, but will deteriorate very late
tonight into Friday morning as a line of showers and
thunderstorms move across the area. MVFR or lower conditions are
expected in the stronger thunderstorms. This line is expected to
move east of the entire forecast area by around 19z. Southerly
winds 5 to 10 knots are expected through about 08z Friday, then
increase to 10 to 15 knots and gusty as the line approaches and
continue through most of the day. After the line passes, winds
will shift to westerly around 10 knots. /12

&&

.PREV DISCUSSION... /issued 1004 PM CDT Thu May 5 2022/

NEAR TERM /Now Through Saturday/...For the remainder of
tonight, some isolated showers and a few thunderstorms by late
tonight as a weak shortwave moves east across the area in increasing
divergent flow aloft. This trend will continue into Friday
morning as a neutrally titled trough currently over Kansas and
Oklahoma moves eastward across the Mississippi and Ohio Valleys
and begins to take on a slight negative tilt. As this system
approaches tonight and into Friday morning, precipitable water
values increase to at least 1.5 or a little more across most of
the area. Most guidance has the showers and few storms that may
affect western portions of the forecast area late this evening
into the early mornings hours weakening as they move into the
area, but coverage should begin to increase and storms should
potentially become stronger as we approach daybreak on Friday.
There is a Marginal risk of severe storms through 7 AM Friday, but
an isolated severe storm could be possible over our MS counties
very late tonight.

Most of the CAMS indicate a pre-frontal trough (residual outflow
boundary) and increasing lift in advance of the actual cold front
that will be approaching from the west, all of which will act as
a focus for redevelopment of showers and thunderstorms over
western and central portions of the forecast area (along the west
of I-65) toward sunrise Friday. Time period for the most organized
and widespread coverage of storms across the area looks to move
west to east across our forecast area between about 7 AM over our
MS counties through about Noon over southwest AL and then exiting
our interior south central AL counties and the western FL
panhandle by around 3 or 4 PM.

Some of the newer 00Z CAMs just coming in indicate potential for two
rounds of showers and storms, with an initial round during the early
predawn hours (possibly beginning as early as 4 AM) over our
interior southeast MS counties then moving east across the southern
half of our forecast area across coastal AL and into the FL
panhandle through about 8 AM before weakening. As we mentioned
earlier, and isolated strong to severe storm could be possible with
this convection (with large hail or damaging winds being the primary
threat, but the overall threat will be limited during this time).
Another round of widespread, and potentially stronger storms could
then redevelop across southeast MS and then move east across the
remainder of our AL and FL counties through early afternoon. This is
the round of storms that has the most potential to be severe, and
SPC has most of our area outlooked with a SLIGHT risk of severe
storms on Friday, with a smaller area east of I-65 in interior south
central AL having an ENHANCED risk of severe storms.

MLCAPE values rise into the 2000-2500 J/Kg range late tonight and
through the morning hours of Friday (especially over southern
portions of the forecast area). The best lift across our area
appears to be beginning between about 10Z-12Z Friday and continues
through around 18z Friday. Shear becomes mainly unidirectional
through the course of the day Friday, but SFC-1KM Bulk Shear does
increase to 40-50 knots over our area by early Friday morning. In
addition, steep lapse rates are indicated during the time of best
lift across our area, potentially 7.0-7.5 C/KM. As such, strong
damaging winds and large hail will be the primary threats associated
with the storms on Friday. But, there is enough SRH that a brief
tornado cannot be ruled out.

The storms will be moving east of our area by late Friday afternoon
and the main cold front will then move across the area Friday night,
bringing clearing skies and westerly to northwesterly winds to the
region. The front may potentially lift back north into our area as a
warm front by late this weekend, but remain far enough south to keep
us rainfree with slightly cooler and drier air in place through
Saturday. High temperatures on Friday will generally be in the lower
to mid 80s with portions of southeast Mississippi approaching the
upper 80s (due to clouds clearing earlier in the day). Lows Friday
night are expected to range from the upper 50s and low 60s inland to
the upper 60s to near 70 along the coast. High temperatures on
Saturday will be similar to those of Friday, but maybe slightly
cooler (lower 80s) along and north of Highway 84.

There is a HIGH risk of rip currents in effect that will continue
through Sunday morning.  /14/12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday morning for ALZ265-266.

FL...High Rip Current Risk through Sunday morning for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 6, 12:55 AM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
1255 AM CDT Fri May 6 2022

MSZ075-076-078-079-060700-
Stone MS-Perry MS-Greene MS-George MS-
1255 AM CDT Fri May 6 2022

...Strong thunderstorms will impact portions of northwestern George,
southern Perry, southwestern Greene and Stone Counties through 200 AM
CDT...

At 1254 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 3 miles southeast of
New Augusta to 3 miles southeast of Brooklyn to 11 miles west of
Wiggins to 4 miles northeast of Mcneil. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiggins, Perkinston, McHenry, Beaumont, New Augusta and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3090 8934 3091 8932 3091 8914 3109 8915
      3124 8900 3117 8860 3096 8878 3076 8901
      3068 8915 3068 8924 3065 8924 3065 8934
TIME...MOT...LOC 0554Z 280DEG 13KT 3116 8901 3102 8915 3084 8933 3073
8960

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, May 6, 2:53 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
253 AM CDT Fri May 6 2022

ALZ261-263-265-MSZ079-060845-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-George MS-
253 AM CDT Fri May 6 2022

...Strong thunderstorms will impact portions of Mobile and
southeastern George Counties through 345 AM CDT...

At 252 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles north of
Wade to 3 miles northwest of Escatawpa to 8 miles southeast of Gulf
Park Estates to 21 miles southwest of Petit Bois Island. Movement was
east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Grand Bay, Bayou La Batre, Creola,
Dauphin Island, Chunchula, Axis, Semmes, Tanner Williams, I65 And
I165, Coden, Mobile Regional Airport and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3025 8821 3025 8818 3036 8819 3032 8826
      3038 8824 3039 8840 3074 8841 3073 8867
      3084 8868 3099 8797 3068 8801 3075 8804
      3028 8812 3026 8817 3025 8808 3023 8831
TIME...MOT...LOC 0752Z 262DEG 38KT 3075 8861 3051 8861 3026 8870 3006
8882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:48 AM CDTSpecial Marine WarningMOB87 min
May 6, 2:53 AM CDTSpecial Weather StatementMOBMobile52 min
May 6, 3:01 AM CDTSevere Thunderstorm WarningMOBMobile44 min
May 6, 3:10 AM CDTSmall Craft AdvisoryMOB18 hr
May 6, 3:25 AM CDTTornado WarningMOBBaldwin, Mobile12 min
May 6, 3:43 AM CDTTornado WarningMOBBaldwin20 min
May 6, 4:00 AM CDTSpecial Weather StatementMOBEscambia, Monroe45 min
May 6, 4:12 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia48 min
May 6, 4:16 AM CDTSpecial Marine WarningMOB89 min
May 6, 4:37 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia, Monroe38 min
May 6, 4:50 AM CDTSevere Thunderstorm Warning Destructive damage threatMOBCovington, Escambia40 min
May 6, 5:12 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia48 min
May 6, 5:20 AM CDTTornado WarningMOBCovington12 min
May 6, 5:27 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBCovington36 min
May 6, 5:30 AM CDTSpecial Marine WarningMOB60 min
May 6, 8:52 AM CDTSpecial Marine WarningMOB53 min
May 6, 9:19 AM CDTSpecial Marine WarningMOB56 min
May 6, 9:21 AM CDTSpecial Weather StatementMOBMobile54 min
May 6, 9:26 AM CDTSpecial Marine WarningMOB49 min
May 6, 9:39 AM CDTSpecial Marine WarningMOB96 min
May 6, 9:44 AM CDTSevere Thunderstorm WarningMOBBaldwin46 min
May 6, 9:57 AM CDTSevere Thunderstorm WarningMOBBaldwin33 min
May 6, 10:09 AM CDTSpecial Marine WarningMOB96 min
May 6, 10:15 AM CDTSpecial Marine WarningMOB60 min
May 6, 11:08 AM CDTSpecial Marine WarningMOB97 min
May 6, 11:29 AM CDTSpecial Marine WarningMOB91 min
May 6, 12:17 PM CDTSpecial Marine WarningMOB88 min
May 6, 12:49 PM CDTSpecial Marine WarningMOB41 min
May 6, 1:46 PM CDTSpecial Marine WarningMOB89 min
May 6, 3:06 PM CDTSpecial Marine WarningMOB54 min
May 6, 4:59 AM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa46 min
May 6, 5:44 AM CDTSevere Thunderstorm WarningMOBOkaloosa16 min
May 6, 9:14 AM CDTSevere Thunderstorm WarningMOBOkaloosa46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.